Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 5, 2019, 7:42 PM CDT for Lynn County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 7:42 PM CDT (00:42 UTC)
- Expired
- May 5, 2019, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Lynn County, TX
The radar
The Lubbock radar (KLBB), 69 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:00 PM CDT | TSTM WND GST 74 | 1 N O'Donnell, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
638
WFUS54 KLUB 060042
TORLUB
TXC305-060115-
/O.NEW.KLUB.TO.W.0009.190506T0042Z-190506T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
742 PM CDT Sun May 5 2019
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southeastern Lynn County in northwestern Texas...
* Until 815 PM CDT.
* At 741 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of O'Donell moving south at 10 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
O'donnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3308 10187 3308 10156 3296 10156 3296 10187
TIME...MOT...LOC 0041Z 060DEG 53KT 3288 10206
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
551 follow-up statement
218
WWUS54 KLUB 060057
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
757 PM CDT Sun May 5 2019
TXC305-060115-
/O.CON.KLUB.TO.W.0009.000000T0000Z-190506T0115Z/
Lynn TX-
757 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN LYNN COUNTY...
At 757 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles east of O'donnell, or 14 miles south of Tahoka,
moving southwest at 10 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
O'donnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3305 10182 3305 10156 3296 10156 3296 10185
TIME...MOT...LOC 0057Z 068DEG 8KT 3296 10172
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
MCZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 7:03 PM CDT, 39 minutes earlier.
Area forecast discussion, May 5, 7:03 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 703 PM CDT Sun May 5 2019 .AVIATION... All the focus was in the near-term. Additional convective development could still flirt with KLBB and KPVW the next hour or two, but the primary storm focus was shifting to the south and east of the terminals. The activity in the south-central Texas Panhandle could affect KCDS over the next 1-3 hours and have included a TEMPO group to address this. Otherwise, the moist atmosphere will remain in place and we could see a repeat of low stratus and fog late tonight/Monday morning. NWP is not as insistent on a repeat of sub-VFR conditions, but given a similar environment, think odds are pretty good and have included it in the TAFs. After that, attention will turn to our next chance of robust convection Monday afternoon/evening. That will be addressed in future forecasts. && .PREV DISCUSSION... /issued 228 PM CDT Sun May 5 2019/ DISCUSSION... Severe storms are once again in the hopper for later this afternoon and evening, but compared to yesterday's event the setup today involves a much broader and stronger area of both CAPE and wind shear. Observations at 2 PM showed a thermal low near western Cochran County coincident with an axis of strong heating and superadiabatic 0-3 km lapse rates. This has already yielded a pocket of towering cumulus along a N-S dryline and should become the primary focus for storm initiation in the coming hour(s) as vertical mixing remains maximized in this vicinity. Aside from the dryline poised just east of TX and NM border, a residual boundary of weakly convergent flow was aligned roughly along Highway 84 and this could serve as a railway for a few supercells to anchor to later today. Otherwise, the environment is more unstable than yesterday with SBCAPEs already over 3000 J/kg spanning much of the Caprock. Around 35 to 40 knots of 0-6 km bulk shear will again prove more than sufficient for supercell modes, likely more robust and longer lasting than yesterday's abbreviated supercells. A few tornadoes are again possible mainly near the aforementioned NW-SE boundary and also as 0-1 km shear improves this evening with a 30-40 knot southeasterly LLJ. We expect scattered supercells (some splitting given largely straight line hodographs) to transition off the Caprock by early evening under mostly zonal flow and perhaps grow upscale into small lines at times provided outflows can consolidate. Following another round of overnight and early morning stratus over much of the region, the dryline on Monday is progged to be more diffuse locally underneath shortwave ridging, rising height fields, and more importantly less veered surface flow to its west. Complete with 700 mb temps warming a few degrees, this setup could prove more hostile for deep convection. However, this forecaster and many of my colleagues have lived here long enough to know that you should rarely dismiss the dryline in such marginal setups. Stronger heating will likely breed some attempts at moist convection which could easily skyrocket into isolated supercells given still favorable thermodynamic and kinematic profiles. The HREF and TTU WRF appear quite optimistic in this scenario and the subsequent upscale growth of storms in the evening, but we're a bit skeptical of this broad coverage of storms given no discernible background triggers within weak anticyclonic flow aloft. As such, we'll keep PoPs tomorrow afternoon just at slight chance in expectation of spottier storms. Tuesday still has the makings of a potentially significant severe event anywhere from the TX South Plains north to southwest KS as a dryline sharpens considerably in response to deeper SW flow ahead of a robust upper trough. The usual concern in these situations is antecedent convection and its effects on boundaries which is at odds among some models. Concern is that the NAM may very well be correct with its accelerated cold front into the Panhandle Mon night via convective outflows. The blended models still account for this time at this time, so we've left this scenario intact which favors a synoptic front or merely outflow boundary in our northern zones Tue afternoon. The intersection of these boundaries and the dryline would be the main focus for significant severe storms, but nearly the whole length of the dryline appears fair game for storms especially by the evening as the peak height falls and a Pacific front arrive. A quick inspection of the broader environmental data says some significant tornadoes could be in the offing anywhere east of the dryline Tue afternoon and evening which will obviously bear watch in later forecasts. Storms should quickly clear the region by daybreak Wed ahead of breezy west winds and deepening subsidence aloft. Thereafter, a modified Canadian front sweeps south Wed night ahead of a slow moving low in the Desert SW that should not impact the region until next weekend at the earliest. GFS and ECMWF favor a lead trough ejecting from this low o/a Friday which could easily spur rounds of elevated showers atop the cool dome. High temps may need to be curbed considerably Friday and Saturday. Additional precip seems plausible Sun into Mon as the aforementioned low finally lifts across Texas and much closer to our domain than prior models and ensembles suggested. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/23
Hazardous weather outlook, May 5, 11:23 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1123 AM CDT Sun May 5 2019 TXZ021>044-060430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1123 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms late this afternoon and evening especially along and east of US Highway 385. Additionally, a few strong to severe thunderstorms will also be possible across the Rolling Plains and extreme southern Texas Panhandle. Hail to 3 inches in diameter and wind gusts to 70 mph will be possible along with isolated tornadoes. In addition, slow moving storms may cause local flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a chance for isolated severe thunderstorms Monday afternoon and evening. More widespread coverage of severe thunderstorms may occur Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 5, 6:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 4 WNW GRASSLAND 33.16N 101.66W
05/05/2019 LYNN TX STORM CHASER
FM1054 AND FM2956
&&
EVENT NUMBER LUB1900322
JGDLocal storm report, May 5, 6:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 5 SE TAHOKA 33.11N 101.73W
05/05/2019 E1.50 INCH LYNN TX TRAINED SPOTTER
EAST OF 87 ON FM 1313
&&
EVENT NUMBER LUB1900323
JGDLocal storm report, May 5, 7:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
709 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 9 NW O'DONNELL 33.06N 101.94W
05/05/2019 LYNN TX STORM CHASER
&&
EVENT NUMBER LUB1900324
JGDLocal storm report, May 5, 7:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
721 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 N O'DONNELL 32.98N 101.83W
05/05/2019 M60 MPH LYNN TX MESONET
&&
EVENT NUMBER LUB1900325
JGDLocal storm report, May 5, 7:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
723 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 1 N O'DONNELL 32.98N 101.83W
05/05/2019 M65 MPH LYNN TX MESONET
&&
EVENT NUMBER LUB1900326
JGDLocal storm report, May 5, 7:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
733 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 1 N O'DONNELL 32.98N 101.83W
05/05/2019 M68 MPH LYNN TX MESONET
&&
EVENT NUMBER LUB1900327
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:13 PM CDT | Tornado Warning | LUB | Lynn | 32 min |
| May 5, 7:24 PM CDT | Areal Flood Warning | LUB | Garza, Lynn | 2 hr |
| May 5, 7:40 PM CDT | Areal Flood Warning | LUB | Lynn | 2 hr |
| May 5, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 30 min |
| May 5, 8:31 PM CDT | Areal Flood Warning | LUB | Lynn | 3 hr |
| May 5, 8:45 PM CDT | Special Weather Statement | LUB | Lynn | 30 min |
| May 5, 8:51 PM CDT | Special Weather Statement | LUB | Garza | 24 min |
| May 5, 9:39 PM CDT | Special Weather Statement | LUB | Garza, Kent, Lynn, Stonewall | 36 min |
| May 5, 10:27 PM CDT | Special Weather Statement | LUB | Garza, Kent, Stonewall | 33 min |
| May 5, 11:01 PM CDT | Special Weather Statement | LUB | Kent, Stonewall | 29 min |
| May 5, 11:31 PM CDT | Special Weather Statement | LUB | Stonewall | 29 min |
| May 6, 12:01 AM CDT | Special Weather Statement | LUB | Stonewall | 29 min |
| May 6, 12:30 AM CDT | Special Weather Statement | LUB | Stonewall | 45 min |
| May 6, 5:44 PM CDT | Special Weather Statement | LUB | Castro | 31 min |
| May 6, 6:02 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb, Parmer | 58 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.